Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 4, NWS Goodland, KS

January 15, 200613 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Jan 15, 2006, 10:35 PM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Jan 16, 2006, 8:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2006, 10:35 PM CST (04:35 UTC)
In effect from
Jan 16, 2006, 8:00 AM CST
Expired
Jan 16, 2006, 5:40 PM CST
In force
10 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2601 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 160435
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
935 PM MST SUN JAN 15 2006

...VERY WINDY CONDITIONS TO DEVELOP ACROSS THE TRI-STATE AREA
MONDAY...

.THE PRESSURE GRADIENT BETWEEN A DEPARTING LOW PRESSURE CENTER TO
OUR EAST AND INCOMING HIGH PRESSURE FROM THE WEST WILL BE
SUFFICIENT TO GENERATE NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
TO 50 MPH FROM DAYBREAK MONDAY MORNING UNTIL SHORTLY BEFORE SUNSET
LATE MONDAY AFTERNOON.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161230-
/O.NEW.KGLD.WI.Y.0004.060116T1400Z-060117T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
1035 PM CST SUN JAN 15 2006 /935 PM MST SUN JAN 15 2006/

...WIND ADVISORY IN EFFECT FROM 7 AM MST /8 AM CST/ TO 5 PM MST
/6 PM CST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM MST /8 AM CST/ TO 5 PM
MST /6 PM CST/ MONDAY. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL DEVELOP
SHORTLY AFTER SUNRISE MONDAY MORNING AND LAST THROUGH THE DAY
BEFORE SUBSIDING SHORTLY BEFORE SUNSET. 

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

DDT
3 follow-up statements
000 
WWUS73 KGLD 161145
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
445 AM MST MON JAN 16 2006

...WINDY CONDITIONS EXPECTED ACROSS THE AREA TODAY...

.THE PRESSURE GRADIENT BETWEEN A DEPARTING LOW PRESSURE CENTER TO
OUR EAST AND INCOMING HIGH PRESSURE FROM THE WEST WILL BE SUFFICIENT
TO GENERATE NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH.
THESE WINDS WILL INCREASE SHORTLY AFTER DAYBREAK...AND WILL
CONTINUE UNTIL SHORTLY BEFORE SUNSET.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161900-
/O.CON.KGLD.WI.Y.0004.060116T1400Z-060117T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
545 AM CST MON JAN 16 2006 /445 AM MST MON JAN 16 2006/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL DEVELOP
SHORTLY AFTER SUNRISE AND LAST THROUGH THE DAY BEFORE SUBSIDING
SHORTLY BEFORE SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

DDT/BULLER
000 
WWUS73 KGLD 161847
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MST MON JAN 16 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170000-
/O.CON.KGLD.WI.Y.0004.000000T0000Z-060117T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
1247 PM CST MON JAN 16 2006 /1147 AM MST MON JAN 16 2006/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

NORTHWEST WINDS AROUND 30 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE THIS AFTERNOON BEFORE SUBSIDING SHORTLY BEFORE SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
000 
WWUS73 KGLD 162340
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MST MON JAN 16 2006

...WINDS TO CONTINUE WEAKENING THROUGH THE NIGHT...

.WITH THE LOSS OF DAYTIME HEATING AND A WEAKENING PRESSURE
GRADIENT WIND GUSTS OF 45 MPH ARE NO LONGER EXPECTED.
THEREFORE...THE WIND ADVISORY HAS BEEN CANCELED. 

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170045-
/O.CAN.KGLD.WI.Y.0004.000000T0000Z-060117T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
540 PM CST MON JAN 16 2006 /440 PM MST MON JAN 16 2006/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELED THE WIND
ADVISORY. 

NORTHWEST WINDS WILL CONTINUE TO SLOWLY DECREASE THROUGH THE
OVERNIGHT HOURS WITH SPEEDS OF 10 MPH OR SO BY MIDNIGHT. 

$$

DDT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Jan 15, 3:25 PM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Jan 15, 3:25 PM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MST SUN JAN 15 2006

.SHORT TERM...(TONIGHT-WEDNESDAY NIGHT)...THE 20Z SURFACE ANALYSIS
PLACES LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA AND HIGH PRESSURE
WEST OF THE ROCKIES. VISIBLE SATELLITE/METARS/COMPOSITE RADAR LOOP
SOME -SHSN MOVING INTO THE COLORADO ROCKIES.

THE MAIN ISSUE FOR THIS FORECAST IS STRENGTH OF WIND ON MONDAY.

12Z MODEL RUNS DIG WEST COAST TROUGH FAR TO THE SOUTH. THIS APPEARS
REASONABLE BASED ON THE 150KT JET ON THE WEST SIDE OF THE TROUGH AND
WATER VAPOR IMAGERY SHOWING RAPID SOUTH MOVING TRAJECTORY OF SYSTEM.
CONSEQUENTLY MAIN DYNAMICS ARE FAR REMOVED FROM THE FORECAST AREA.
THE GFS IS SHOWING SOME LIGHT QPF OVER THE FAR WEST ZONES LATE
TONIGHT (06-12Z). MODEL FORECAST SOUNDINGS FOR THAT TIME INDICATE
LACK OF MOISTURE OVERALL BUT CANNOT RULE OUT SOME LIGHT
SHOWERS/SPRINKLES/FLURRIES WHICH MIGHT REACH THE GROUND IN A FEW
PLACES. OTHERWISE THE FORECAST IS DRY AS RIDGING/SUBSIDENCE
DOMINATES. BY THE END OF THE PERIOD THE RIDGE FLATTENS SOME INTO
ZONAL FLOW. AT THE SURFACE...THE COLD FRONT MOVES INTO THE NORTH
THIS EVENING (AROUND 01-02Z) AS THE SURFACE LOW MOVES INTO EASTERN
NEBRASKA. HIGH PRESSURE BUILDS IN BEHIND THE FRONT WITH A TIGHT
PRESSURE GRADIENT ON MONDAY. WINDS MAY REACH ADVISORY LEVEL BUT
SHOULD GRADUALLY DECREASE EARLY MONDAY EVENING. A LEE TROUGH
DEVELOPS BY TUESDAY EVENING AND CONTINUES THROUGH WEDNESDAY. WINDS
WILL TURN NORTHERLY AS THIS TROUGH MOVES EAST LATE WEDNESDAY NIGHT.

AS MENTIONED ABOVE...WIND WILL BE THE MAIN ISSUE MONDAY. 800MB WINDS
INDICATE GUST POTENTIAL FROM 40-45KTS IN THE MORNING DECREASING TO
35KTS IN THE AFTERNOON. THERE IS NO DIRECTIONAL SHEAR BUT TIMING OF
MAX GUSTS COULD BE BETTER AND LAPSE RATES ARE NOT AS STRONG AS THEY
COULD BE. A WIND ADVISORY MAY BE NEEDED BUT AFTER COORDINATION HAVE
DECIDED TO NOT ISSUE IT DUE TO UNCERTAINTY WITH THE MODELS AND SINCE
IT IS IN THE 2ND PERIOD.

850MB TEMPERATURES COOL TONIGHT BEHIND THE FRONT SO THAT READINGS
MONDAY SHOULD BE IN THE UPPER 30S IN THE WEST TO THE LOWER 40S EAST.
LACK OF ANY SNOW WILL ALLOW TEMPERATURES TO WARM GRADUALLY THROUGH
WEDNESDAY. GENERALLY LEANED TOWARD THE WARMER MET GUIDANCE FOR MAX
TEMPERATURES. USED THE COLDER GUIDANCE FOR LOW TEMPERATURES WHICH
RANGE FROM THE MID 20S/LOWER 30S TONIGHT TO THE TEENS MONDAY
NIGHT/TUESDAY NIGHT MODERATING TO THE LOWER 20S WEDNESDAY
NIGHT. FS

.LONG TERM...(THURSDAY-SUNDAY)...GUIDANCE THROUGH THE EXTENDED IS IN
RATHER GOOD AGREEMENT WITH LARGE SCALE FEATURES. HOWEVER...RUN TO
RUN CONSISTENCY HAS NOT BEEN THE BEST...ESPECIALLY WITH THE GFS AS
12Z RUN IS FASTER AND DEEPER WITH LATE WEEK FEATURES. THE MAIN
CHALLENGE FOR THE EXTENDED PERIOD WILL BE A SHORTWAVE TROF ON THUR
FOLLOWED BY AN UPPER LEVEL LOW THUR NITE INTO FRI. ATTM THESE TWO
FEATURES WILL LIKELY SPREAD LIGHT PRECIP ACROSS THE CWA STARTING THUR
NITE AND LASTING MOST OF FRI. BY FRI...THE UPSLOPE COMPONENT IS
RATHER STRONG THRU 650MB ALONG THE FRONT RANGE. SO...CURRENT
THINKING IS TO HAVE HIGHER POPS ON FRI. 850 TEMPS/PT SOUNDINGS/BUFKIT
ALL SUPPORT MAINLY SNOW. HOWEVER...E CO MAY SEE A MIX AT THE START
THUR EVENING BEFORE CHANGING TO ALL SNOW. ONE CONCERN WITH THIS
FEATURE IS A TREND OF A MORE SOUTHERN TRACK. THIS WILL HAVE TO BE
WATCHED AS THE TIME PERIOD GETS CLOSER.

TEMPS THROUGH THE EXTENDED WILL BE MORE SEASONABLE THAN WHAT THE CWA
HAS BEEN EXPERIENCING AS OF LATE. COOLED TEMPS THRU MOST OF THE
PERIOD...ESP ON FRI/SAT WITH A NE DIRECTION AND UPSLOPE FLOW. MBM

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jan 15, 1:38 PM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1238 PM MST SUN JAN 15 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
138 PM CST SUN JAN 15 2006 /1238 PM MST SUN JAN 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE DANGER WILL BE VERY HIGH TO EXTREME THIS AFTERNOON ACROSS
MUCH OF THE TRI STATE AREA...DUE TO UNSEASONABLY WARM
TEMPERATURES AND DRY CONDITIONS. FIRE DANGER WILL BE HIGHEST ALONG
AND WEST OF THE KANSAS AND COLORADO BORDER.

EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

AREAS OF LIGHT RAIN OR SNOW WILL SPREAD ACROSS THE TRI STATE AREA
OVERNIGHT. LITTLE TO NO ACCUMULATION IS EXPECTED AT THIS TIME.
STRONG NORTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL
BEGIN TO DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE THROUGH THE MORNING HOURS BEFORE DECREASING EARLY IN THE
AFTERNOON. THE STRONG WINDS MAY MAKE DRIVING
DIFFICULT...ESPECIALLY ON EAST TO WEST ORIENTED ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

Nearby

Wind Advisories in Kansas, 2006Wind Advisories in Colorado, 2006Wind Advisories in Nebraska, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.